Wisconsin, 2009Hail and Damaging Wind in Wisconsin, September 27, 2009
September 27, 2009 · NWS MKX · 2 events in 1 county or zone
Isolated severe storms with large hail and/or winds affected parts of Waukesha County in southeast Wisconsin. These severe storms were associated with the 2nd of two lines of storms generated by a storng cold front moving west across southern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms with large hail and/or winds affected parts of Waukesha County in southeast Wisconsin. These severe storms were associated with the 2nd of two lines of storms generated by a storng cold front moving west across southern Wisconsin. Many of the other storms in both lines produced sub-severe wind gusts of 39 to 43 knots (45 to 50 mph) and pea-size hail. The ground was covered white with pea-size hail in Middleton, Dane County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 27, 2:10 PM CST, 5 hours 52 minutes earlier.
Area forecast discussion, Sep 27, 2:10 PM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT SUN SEP 27 2009
.TONIGHT...STRONG COLD FRONT IS ON TRACK TO PUNCH SOUTHEAST TROUGH
WISCONSIN IN THE EVENING. PLUME OF MOISTURE WITH SFC DEW-POINTS IN
MID 50S ALONG WITH CAPES OF 400 TO 800 HAVE BEEN ENOUGH TO
GENERATE SHOWERS AND STORMS. GOOD HEIGHT FALLS EXPECTED AS STRONG
VORT MAX DIVES SOUTHEAST ACROSS WISCONSIN. PUTTING THIS ALL
TOGETHER...WE WILL KEEP PREVIOUS FORECAST OF SHOWERS AND STORMS
GOING. SEVERE STORMS STILL POSSIBLE THROUGH ABOUT MIDNIGHT /WINDS AND
HAIL/ AS AIRMASS AHEAD OF COLD FRONT DESTABILIZES AND LIFT IS
PROVIDED BY FRONTAL ZONE. STILL EXPECT 3-HRLY PRESSURE RISES OF 3
TO 4 MB AFTER THE COLD FRONT PUNCHES THROUGH...WITH 850 MB WINDS
REVING UP TO 45 TO 50 KNOTS...SO WIND ADVISORY TONIGHT STILL LOOKS
GOOD.
.MONDAY/MONDAY NIGHT...STRONG SURFACE PRESSURE GRADIENT AND ADDITIONAL
PRESSURE RISES/MIXING WILL EXTEND WINDY CONDITIONS INTO MONDAY FOR
WIND ADVISORY. SOME LEFTOVER WRAP-AROUND SCATTERED SHOWERS IN
CYCLONIC LOW-LEVEL FLOW. WINDS WEAKEN BELOW ADVISORY LEVEL MONDAY
NIGHT WITH SOME LINGERING SCATTERED SHOWERS IN THE EASTERN PART OF
MY COUNTY WARNING AREA.
.TUESDAY/WEDNESDAY...SURFACE HIGH PRESSURE RIDGE OVER PLAINS
STATES GRADUALLY MOVES EASTWARD TO OVER WISCONSIN BY WEDNESDAY.
QUIET WEATHER EXPECTED. PATCHY FROST WEDNESDAY MORNING WEST OF A
RIPON TO FORT ATKINSON TO JANESVILLE LINE AS WINDS WEAKEN AND
TEMPS DIP INTO MID-30S. TOWARD THE DELLS AREA IT WILL BE AREAS OF
FROST. FROST ADVISORY MAY BE NEEDED IN A LATER FORECAST SHIFT.
.THURSDAY THROUGH SATURDAY...ANOTHER UPPER LOW PRESSURE MOVES OUT
OF ROCKY MOUNTAIN AREA TOWARD WISCONSIN. MODELS DIFFER ON EVENTUAL
PATH OF THIS UPPER LOW AND ASSOCIATED SURFACE LOW. THE NAM/GFS CAMP
KEEPS IT IN THE DAKOTAS/MN AREA...WHICH MEANS WISCONSIN WOULD
EXPERIENCE PRECIP CHANCES THURSDAY INTO FRIDAY NIGHT. HOWEVER...THE
ECMWF SLIDES IT EAST ACROSS ILLINOIS AND TO THE LOWER MI/OHIO
AREA. WE ARE LEANING TOWARD THE ECMWF SOLUTION...AND CONSEQUENTLY
KEEP CHANCE OF PRECIP GOING FROM THURSDAY INTO NEXT WEEKEND.
&&
.AVIATION...POTENTIAL CONTINUES FOR WIND GUSTS TO 30KTS AHEAD OF
APPROACHING COLD FRONT...ESPECIALLY TOWARD LAKE MICHIGAN...WITH
GUSTS TO 40KTS POSSIBLE BEHIND FRONT TONIGHT AND MON. EXPECT LINE OF
SHWR/TSTMS TO SWEEP THRU SRN WI BETWEEN 22Z AND 03Z...WITH MORE
SHWRS ASSOCD WITH UPPER WAVE LATER TONIGHT. MVRF CONDITIONS
POSSIBLE IN STRONGER SHOWERS AND STORMS...ALONG WITH HIGHER GUSTS.
PREVAILING MVFR CIGS TO SETTLE IN FOR A TIME TONIGHT...THINNING
AGAIN LATER MONDAY.
&&
.MARINE...SMALL CRAFT WINDS TO CONTINUE THIS AFTERNOON AND EVENING
AHEAD OF APPROACHING STRONG COLD FRONT. THE FRONT IS EXPECTED TO
MOVE THROUGH BETWEEN 00Z AND 03Z...TRIGGERING BAND OF SHWRS/TSTMS.
A FEW SHWRS/TSTMS MAY CONTAIN DAMAGING WIND GUSTS AND HAIL.
OTHERWISE...STRONG LOW LEVEL COLD AIR ADVECTION WILL RESULT IN A
STEEP LOW LEVEL LAPSE RATES OVER NEARSHORE WATERS OF LAKE MI BEHIND
THE FRONT...LINGERING THROUGH MONDAY. POTENTIAL FOR WIND GUSTS OF
40 TO 45KTS REACHING SURFACE...ESPECIALLY TOWARD OPEN WATERS. GALE
WARNING IN EFFECT THIS EVENING THROUGH MONDAY NIGHT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
WIZ046-047-056-057-062-063-067-068.
WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT MONDAY FOR
WIZ051-052-058>060-064>066-069>072.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.
GALE WARNING FROM 10 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
LMZ643>646.
&&
SHORT/LONG TERM...34/AFK
AVIATION/MARINE...07/DDVHazardous weather outlook, Sep 27, 2:28 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT SUN SEP 27 2009
WIZ046-047-051-052-056>060-062>072-282030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
328 PM CDT SUN SEP 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
A VIGOROUS COLD FRONT IS STILL ON TRACK TO SWEEP ACROSS SOUTHERN
WISCONSIN LATE THIS AFTERNOON AND EVENING. STRONG LOW TO MID
LEVEL WIND SHEAR AND STEEP MID LEVEL LAPSE RATES MAY MAKE UP FOR
MARGINAL INSTABILITY...AND PRODUCE A FEW SEVERE THUNDERSTORMS OVER
SOUTHERN WISCONSIN. THE SEVERE WEATHER THREATS WOULD BE DAMAGING
DOWN BURST WINDS AND LARGE HAIL. A BRIEF TORNADO TOUCHDOWN IS ALSO
POSSIBLE.
STRONG WEST TO NORTHWEST WINDS OF 20 TO 35 MPH ARE EXPECTED IN
THE WAKE OF THE COLD FRONT TONIGHT...WITH POTENTIAL GUSTS TO 45 MPH.
A WIND ADVISORY GOES INTO EFFECT THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WIND ADVISORY WILL REMAIN IN EFFECT ON MONDAY FOR STRONG WEST TO
NORTHWEST WINDS OF 20 TO 35 MPH...WITH POTENTIAL GUSTS TO 45 MPH.
PATCHY FROST IS EXPECTED IN SOUTH CENTRAL WISCONSIN LATE TUESDAY
NIGHT INTO EARLY WEDNESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY
AS ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE UPPER MIDWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
LMZ643>646-282030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
328 PM CDT SUN SEP 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR SOUTHWEST WINDS AND
BUILDING WAVES.
A PERIOD OF THUNDERSTORMS IS EXPECTED THIS EVENING...ALONG A
VIGOROUS COLD FRONT THAT WILL SWEEP THROUGH BETWEEN 7 PM AND 11
PM. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.
WEST GALES OF 35 KNOTS WITH GUSTS TO 45 KNOTS WILL DEVELOP BEHIND
THE DEPARTING COLD FRONT OVERNIGHT...HENCE THE SMALL CRAFT
ADVISORY TRANSITIONS OVER TO A GALE WARNING LATER THIS EVENING. A
STORM WARNING WILL BE IN EFFECT FOR THE OPEN WATERS OF THE LAKE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THE GALE WARNING WILL REMAIN IN EFFECT ON MONDAY AND MONDAY
NIGHT...FOR GALES TO 40 KNOTS AND HIGH WAVES. A STORM WARNING WILL
ALSO BE IN EFFECT FOR THE OPEN WATERS OF THE LAKE.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.
WWW.WEATHER.GOV/MKX
DDV
In the hours before
Special weather statement, Sep 27, 6:19 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
719 PM CDT SUN SEP 27 2009
WIZ056-062-063-280100-
DANE-IOWA-SAUK-
719 PM CDT SUN SEP 27 2009
...STRONG THUNDERSTORM MOVING INTO NORTHWEST DANE COUNTY...
AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF MIDDLETON...MOVING EAST AT 35
MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...FNUNEL CLOUDS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
MAZOMANIE BY 725 PM CDT...
BLACK EARTH BY 730 PM CDT...
CROSS PLAINS BY 735 PM CDT...
MIDDLETON AND SHOREWOOD HILLS BY 750 PM CDT...
WAUNAKEE BY 755 PM CDT...
MAPLE BLUFF AND MADISON CAPITOL SQUARE BY 800 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
ZABEL
Special weather statement, Sep 27, 6:26 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
726 PM CDT SUN SEP 27 2009
WIZ060-065-066-070-071-280100-
MILWAUKEE-OZAUKEE-RACINE-WALWORTH-WAUKESHA-
726 PM CDT SUN SEP 27 2009
...STRONG THUNDERSTORM MOVING INTO MILWAUKEE AND RACINE COUNTIES...
AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
BAYSIDE TO 4 MILES NORTHWEST OF WIND LAKE...MOVING EAST AT 40 MPH.
WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
MILWAUKEE HOAN BRIDGE AND UW-MILWAUKEE CAMPUS BY 730 PM CDT...
GREENDALE BY 735 PM CDT...
FRANKLIN AND MILWAUKEE INTERNATIONAL AIRPORT BY 740 PM CDT...
SOUTH MILWAUKEE AND OAK CREEK BY 745 PM CDT...
RACINE BATTEN AIRPORT AND WIND POINT BY 800 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
ZABEL
Special weather statement, Sep 27, 6:55 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
755 PM CDT SUN SEP 27 2009
WIZ063-064-280145-
DANE-JEFFERSON-
755 PM CDT SUN SEP 27 2009
...STRONG THUNDERSTORM MOVING THROUGH DANE COUNTY...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MADISON CAPITOL SQUARE...MOVING EAST AT 35
MPH.
FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
MADISON CAPITOL SQUARE AND MAPLE BLUFF BY 800 PM CDT...
MONONA AND MADISON TRUAX AIRPORT BY 805 PM CDT...
I90/94 INTERCHANGE AND MCFARLAND BY 810 PM CDT...
COTTAGE GROVE BY 815 PM CDT...
DEERFIELD BY 830 PM CDT...
CAMBRIDGE BY 835 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
ZABEL
Local storm report, Sep 27, 6:59 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
759 PM CDT SUN SEP 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 2 SW MIDDLETON 43.08N 89.53W
09/27/2009 M0.75 INCH DANE WI AMATEUR RADIO
0750 PM HAIL 3 W MADISON 43.08N 89.44W
09/27/2009 M0.75 INCH DANE WI TRAINED SPOTTER
&&
ZABELLocal storm report, Sep 27, 7:06 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
806 PM CDT SUN SEP 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 6 NE MADISON 43.14N 89.30W
09/27/2009 M0.75 INCH DANE WI TRAINED SPOTTER
&&
ZABELSpecial weather statement, Sep 27, 7:21 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 PM CDT SUN SEP 27 2009
WIZ064-065-280200-
JEFFERSON-WAUKESHA-
821 PM CDT SUN SEP 27 2009
...STRONG THUNDERSTORM MOVING INTO JEFFERSON COUNTY...
AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
WATERTOWN TO 13 MILES SOUTHWEST OF LAKE MILLS...MOVING EAST AT 35
MPH.
FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
WATERTOWN AND LAKE MILLS BY 830 PM CDT...
WATERTOWN AIRPORT AND JOHNSON CREEK BY 835 PM CDT...
JEFFERSON BY 840 PM CDT...
FORT ATKINSON BY 845 PM CDT...
OKAUCHEE LAKE BY 855 PM CDT...
DOUSMAN AND DELAFIELD BY 900 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
ZABEL
Thunderstorm Wind, Waukesha
- When
- September 27, 8:02 PM CST
- Where
- Waukesha County, 2 mi ESE of Delafield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.059, -88.363
Powerful thunderstorm wind gusts toppled a few large trees and sheared off a couple pine trees.
Hail, Waukesha
- When
- September 27, 8:09 PM CST
- Where
- Waukesha County, 4 mi N of Downtown Waukesha
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.078, -88.220
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, September 27, 2009$150,000 · 55 kt wind · 8 events
- Strong Wind in Wisconsin, September 27 to 28, 2009$55,000 · 11 events
- High Wind in South Dakota, September 27, 200956 kt wind · 9 events
- Dense Fog in Illinois, September 27, 20097 events
- Hail and Damaging Winds in Illinois, September 27, 2009$1,000 · 1 in hail · 5 events
- High Wind and Strong Wind in Minnesota, September 27, 2009$400 · 57 kt wind · 4 events
- Hail and Damaging Winds in Indiana, September 27, 20091 in hail · 4 events
- Damaging Wind and High Wind in Michigan, September 27 to 28, 200961 kt wind · 4 events
- Hail in Wisconsin, September 27, 20091 in hail · 3 events
- Dense Fog in Missouri, September 27, 20092 events
- Waterspouts in South Atlantic Coastal Waters, September 27, 20092 events
- High Wind in Maine, September 27 to 28, 200952 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196384, 196386.